Drought, Beaver
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Beaver forecast zone
- Crop damage
- $25 million
- Reported by
- Drought Monitor
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Exceptional drought.
Multiple widespread precipitation events during the month of June provided some short term relief across the Oklahoma Panhandle. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Multiple widespread precipitation events during the month of June provided some short term relief across the Oklahoma Panhandle. The U.S. Drought Monitor showed slight improvement across half of the Oklahoma Panhandle for the month. Cimarron County and the western half of Texas County remain in the Exception (D4) drought rating while the eastern half of Texas County and all of Beaver County have improved to the Extreme (D3) drought rating. Guymon recorded near average precipitation for the month of June with 2.93 inches of precipitation (0.01 inch below normal). Temperatures across the Oklahoma Panhandle for the month ranged from 3 to 6 degrees above normal which continues one of the hottest and driest multi-year periods out of the last 119 years of records.
The widespread precipitation has provided short-term improvement in upper zone soils however, this precipitation has had little to no impact on deep soil moisture. The limited deep soil moisture impacted farmers as summer crops have entered peak water demand and require additional supplemental watering without the deeper moisture to tap into. The Palmer Drought Severity Index for the month of June continued to so a degradation of conditions across the Panhandle with the entire Panhandle now rated as Extreme Drought. Water watches remain in effect for several public water systems through June while voluntary to mandatory water restrictions have been enacted.
Economic losses due to the drought through June were estimated near $5 million (D2)/$15 million (D3)/$25 million (D4) a county, and were predominately the result for poor growth of corn and cotton, heavy supplemental watering, reduction of cattle herd sizes, and supplemental feed for cattle in pastures and rangeland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 10:48 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1148 PM CDT FRI MAY 31 2013 .AVIATION... 06Z TAFS...COLD FRONT JUST BLASTED THROUGH KAMA AND WILL CONTINUE TO QUICKLY PUSH SOUTH. AVIATION WEATHER WARNING IN EFFECT FOR KAMA THROUGH 06Z FOR A FEW WIND GUSTS OVER 40 KTS. NORTH WINDS WILL DISSIPATE TO AROUND 15 KTS WITH GUSTS OVER 20 KTS OVERNIGHT BEHIND THE FRONT...BEFORE EVENTUALLY DIMINISHING TO AOB 12 KTS BY MID- AFTERNOON AT KAMA AND KDHT AND BY EARLY EVENING AND KGUY. MAY SEE A PERIOD MID TO LATE SATURDAY MORNING WHEN WINDS PICK BACK UP CLOSER TO THE 20 KT SUSTAINED RANGE. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. KB && .PREV DISCUSSION... /ISSUED 321 PM CDT FRI MAY 31 2013/ DISCUSSION... QUITE A PLEASANT FEW DAYS ON TAP FOR THE REGION...BEFORE A MORE ACTIVE PATTERN LOOKS TO DEVELOP FOR NEXT WEEK. TONIGHT THROUGH SUNDAY... COLD FRONT CURRENTLY IN SOUTHERN KS AND CO SHOULD PUSH SOUTH THROUGH THE PANHANDLES BY MIDNIGHT TONIGHT. IN ITS WAKE...EXPECT CLOSE TO IF NOT A BIT BELOW NORMAL. SUNDAY NIGHT...STILL RELATIVELY HIGH CONFIDENCE THAT A WARM MOIST AIR MASS WILL ADVECT INTO THE PANHANDLES...SETTING THE STAGE FOR THE FIRST OF A FEW PRECIP CHANCES NEXT WEEK. STILL THINK THE CONVECTIVE MODE WILL BE WEAK WARM AIR ADVECTION SHOWERS WITH ISOLATED THUNDERSTORMS. MONDAY THROUGH TUESDAY... THE PICTURE BEGINS TO BE A BIT MORE MUDDLED THROUGH THIS PERIOD. AS THE UPPER LEVEL LOW MOVES ACROSS THE NORTHERN TIER OF THE U.S...A LEE SIDE SURFACE LOW REMAINS NEARLY STATIONARY OVER SOUTHEASTERN CO. THE MAIN QUESTION WILL BE GIVEN THE LOCATION OF THE LOW...WHERE WILL THE DRYLINE END UP EACH DAY. IF THE LOW IS DEEP ENOUGH...COULD SEE THE DRYLINE REMAIN FURTHER WEST...NEAR THE NM/TX STATE LINE. OTHERWISE...IT COULD MOVE AS EAST AS THE CAPROCK. FOR NOW...HAVE KEPT CLOSE TO THE PREVIOUS FORECAST GIVEN THE UNCERTAINTY. TUESDAY NIGHT THROUGH FRIDAY... LOTS OF UNCERTAINTY THROUGH THIS PERIOD. BOTH THE GFS AND ECMWF SHOW THE SURFACE LOW DIGGING SOUTH OF THE REGION BY WEDNESDAY...LEAVING THE REGION IN MOIST UPSLOPE LOW LEVEL FLOW. HOWEVER...THERE HAS BEEN LESS AGREEMENT IN THE UPPER LEVEL PATTERN THROUGH THIS PERIOD. THE GFS HAS BEEN CONSISTENT IN SHOWING THE UPPER LEVEL PATTERN TRANSITIONING TO NORTHWEST FLOW...WHILE THE ECMWF HAS SHOWN MORE OF A ZONAL PATTERN. WITH THE LATEST RUN OF THE ECMWF...A NORTHWEST FLOW PATTERN DOES DEVELOP BUT NOT TILL LATE WEEK. REGARDLESS...THE BEST PRECIP CHANCES THROUGH THIS PERIOD LOOK TO BE WITH EMBEDDED SHORT WAVE TROUGHS ONCE THE NORTHWEST FLOW PATTERN DEVELOPS. TIMING THESE SHORT WAVE TROUGHS IS VERY UNCERTAIN THIS FAR OUT...THUS HAVE KEPT CLOSE TO THE PREVIOUS FORECAST FOR NOW. JOHNSON FIRE WEATHER... THOUGH RELATIVE HUMIDITY VALUES MAY BRIEFLY DIP BELOW 20 PERCENT TOMORROW IN THE WESTERN PANHANDLES...EXPECT LIGHT WINDS IN THESE LOCATIONS. THUS ELEVATED FIRE WEATHER CONDITIONS ARE NOT EXPECTED AT THIS TIME. ON SUNDAY...RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL ONCE AGAIN PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS. THERE IS STILL CONSIDERABLE UNCERTAINTY IN THE FORECAST BEGINNING MONDAY...BUT ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS APPEAR UNLIKELY AT THIS TIME FOR MUCH OF NEXT WEEK. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 08/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1003 PM CDT FRI MAY 31 2013 OKZ001>003-TXZ001>020-011515- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 1003 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN OKLAHOMA AND TEXAS PANHANDLES TONIGHT. NO SEVERE OR STRONG STORMS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE IN THE WESTERN PANHANDLES SUNDAY NIGHT AND IN THE EASTERN AND CENTRAL PANHANDLES MONDAY AND MONDAY NIGHT. SOME OF THE STORMS MONDAY AFTERNOON AND EVENING COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. THUNDERSTORMS WILL AGAIN BE POSSIBLE IN THE OKLAHOMA PANHANDLE TUESDAY NIGHT...AND ACROSS MUCH OF THE PANHANDLES WEDNESDAY AFTERNOON THROUGH FRIDAY. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR POSSIBLE ELEVATED FIRE WEATHER CONDITIONS THROUGH THIS EVENING.
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
Exceptional drought.
Exceptional drought over the western half of the county with extreme drought in the eastern half.
Extreme drought.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465686, 465687, 465688.